The Annals of Probability

The harmonic measure of balls in random trees

Nicolas Curien and Jean-François Le Gall

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study properties of the harmonic measure of balls in typical large discrete trees. For a ball of radius $n$ centered at the root, we prove that, although the size of the boundary is of order $n$, most of the harmonic measure is supported on a boundary set of size approximately equal to $n^{\beta}$, where $\beta\approx0.78$ is a universal constant. To derive such results, we interpret harmonic measure as the exit distribution of the ball by simple random walk on the tree, and we first deal with the case of critical Galton–Watson trees conditioned to have height greater than $n$. An important ingredient of our approach is the analogous continuous model (related to Aldous’ continuum random tree), where the dimension of harmonic measure of a level set of the tree is equal to $\beta$, whereas the dimension of the level set itself is equal to $1$. The constant $\beta$ is expressed in terms of the asymptotic distribution of the conductance of large critical Galton–Watson trees.

Article information

Ann. Probab., Volume 45, Number 1 (2017), 147-209.

Received: March 2014
Revised: July 2015
First available in Project Euclid: 26 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C81: Random walks on graphs 31C05: Harmonic, subharmonic, superharmonic functions 60J45: Probabilistic potential theory [See also 31Cxx, 31D05]
Secondary: 05C80: Random graphs [See also 60B20] 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Harmonic measure Brownian motion random walk random tree Galton–Watson tree Hausdorff dimension conductance


Curien, Nicolas; Le Gall, Jean-François. The harmonic measure of balls in random trees. Ann. Probab. 45 (2017), no. 1, 147--209. doi:10.1214/15-AOP1050.

Export citation


  • [1] Aïdékon, E. (2014). Speed of the biased random walk on a Galton–Watson tree. Probab. Theory Related Fields 159 597–617.
  • [2] Aldous, D. (1991). The continuum random tree. I. Ann. Probab. 19 1–28.
  • [3] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [4] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York-Heidelberg.
  • [5] Athreya, S., Eckhoff, M. and Winter, A. (2013). Brownian motion on $\mathbb{R}$-trees. Trans. Amer. Math. Soc. 365 3115–3150.
  • [6] Blumenthal, R. M. (1992). Excursions of Markov Processes. Birkhäuser, Boston, MA.
  • [7] Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Birkhäuser, Basel.
  • [8] Bourgain, J. (1987). On the Hausdorff dimension of harmonic measure in higher dimension. Invent. Math. 87 477–483.
  • [9] Chauvin, B., Rouault, A. and Wakolbinger, A. (1991). Growing conditioned trees. Stochastic Process. Appl. 39 117–130.
  • [10] Croydon, D. A. (2008). Volume growth and heat kernel estimates for the continuum random tree. Probab. Theory Related Fields 140 207–238.
  • [11] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • [12] Duquesne, T. and Le Gall, J.-F. (2006). The Hausdorff measure of stable trees. ALEA Lat. Am. J. Probab. Math. Stat. 1 393–415.
  • [13] Enriquez, N. and Kifer, Y. (2001). Markov chains on graphs and Brownian motion. J. Theoret. Probab. 14 495–510.
  • [14] Fleischmann, K. and Siegmund-Schultze, R. (1977). The structure of reduced critical Galton–Watson processes. Math. Nachr. 79 233–241.
  • [15] Freidlin, M. and Sheu, S.-J. (2000). Diffusion processes on graphs: Stochastic differential equations, large deviation principle. Probab. Theory Related Fields 116 181–220.
  • [16] Gantert, N., Müller, S., Popov, S. and Vachkovskaia, M. (2012). Random walks on Galton–Watson trees with random conductances. Stochastic Process. Appl. 122 1652–1671.
  • [17] Janson, S. (2006). Random cutting and records in deterministic and random trees. Random Structures Algorithms 29 139–179.
  • [18] Jonsson, T. (2012). Private communication.
  • [19] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [20] Krebs, W. B. (1995). Brownian motion on the continuum tree. Probab. Theory Related Fields 101 421–433.
  • [21] Lawler, G. F. (1993). A discrete analogue of a theorem of Makarov. Combin. Probab. Comput. 2 181–199.
  • [22] Le Gall, J.-F. (1989). Marches aléatoires, mouvement brownien et processus de branchement. In Séminaire de Probabilités, XXIII. Lecture Notes in Math. 1372 258–274. Springer, Berlin.
  • [23] Le Gall, J.-F. (2005). Random trees and applications. Probab. Surv. 2 245–311.
  • [24] Lin, S. (2014). The harmonic measure of balls in critical Galton–Watson trees with infinite variance offspring distribution. Electron. J. Probab. 19 1–35.
  • [25] Lin, S. (2015). Typical behavior of the harmonic measure in critical Galton-Watson trees. Preprint. Available at arXiv:1502.05584.
  • [26] Lyons, R. (2000). Singularity of some random continued fractions. J. Theoret. Probab. 13 535–545.
  • [27] Lyons, R., Pemantle, R. and Peres, Y. (1995). Ergodic theory on Galton–Watson trees: Speed of random walk and dimension of harmonic measure. Ergodic Theory Dynam. Systems 15 593–619.
  • [28] Lyons, R., Pemantle, R. and Peres, Y. (1996). Biased random walks on Galton–Watson trees. Probab. Theory Related Fields 106 249–264.
  • [29] Lyons, R. and Peres, Y. (2015). Probability on Trees and Networks. Preprint. Available at
  • [30] Makarov, N. G. (1985). On the distortion of boundary sets under conformal mappings. Proc. Lond. Math. Soc. (3) 51 369–384.
  • [31] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [32] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Springer, Berlin.
  • [33] Zubkov, A. M. (1975). Limit distributions of the distance to the nearest common ancestor. Teor. Verojatnost. i Primenen. 20 614–623.